Kansas, 2006

High Wind in Kansas, November 14 to 15, 2006

November 14 to 15, 2006 · NWS DDC · 12 events in 8 counties and zones

A vigorous upper system and associated rapid deepening low pressure produced widespread high wind across the area.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A vigorous upper system and associated rapid deepening low pressure produced widespread high wind across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 14, 2:52 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Nov 14, 2:52 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
252 PM CST TUE NOV 14 2006

.DISCUSSION...

DAYS 1-2...

CHALLENGES ABOUND FOR MAINLY THE FIRST PERIOD FORECAST...INCLUDING
HIGH WINDS, SNOW, AND HOW TO HANDLE WITH HEADLINES.

THE APPROACHING STORM WAS A LITTLE BIT DEEPER PER SOME OF THE 12Z
RAOBS...ESPECIALLY PER THE BOISE ROAB THAT REPORTED A 552 DAM H5
HEIGHT WITH -30C TEMP...BOTH THE NAM AND GFS INIT WERE A BIT SHORT
IN THIS DEPARTMENT. BEEN FOLLOWING THE RUC ANALYZED PV ANOMALY
WITH THIS STORM LIKE A HAWK OVERLAYED ON WV TODAY. VERY IMPRESSIVE
LOWER TROP RESPONSE BY MIDDAY WITH SPRINGFIELD, CO PLUMETTING IN
MSLP FROM 1001 MB AT 13Z TO 990.8MB AT 20Z. THE HIGH WIND
HEADLINES APPEAR TO BE ON TRACK AND SOME NEIGHBORING OBS SUPPORT
IT THIS AFTERNOON WITH KLIC AND KDHT BOTH HITTING 50KTS ALREADY ON
EITHER SIDE OF THE SPRINGFIELD SFC LOW. THE WINDS WILL CONTINUE TO
DEVELOP ON THE BACKSIDE OF THE SFC LOW AS THE EVENING PROGRESSES.

HAVE UPGRADED THE REST OF THE HIGH WIND WATCH TO A WARNING AS NAM
KINEMATIC FIELDS CERTAINLY SUPPORT IT WITH 60 TO 70KT NORTHERLY
LOW LEVEL JET IN RESPONSE TO NOT ONLY THE CYCLOGENESIS BUT ALSO
ROBUST ANTICYCLOGENESIS OVER WESTERN WYOMING. THE LATTER IS A
SIGNIFICANT COMPONENT TO GETTING UPPER-END HIGH WIND EVENTS IN
WESTERN KANSAS WITH DEEP SYSTEMS. THE REAL CHALLENGE WILL CENTER
AROUND PRECIPITATION...THE TIMING OF THE CHANGEOVER FROM RAIN TO
SNOW IS A LITTLE LESS PROBLEMATIC AS MUCH AS WHERE THE MOST
SIGNIFICANT SNOW BAND WILL SET UP. THE HIGH RESOLUTION NAM AND
EVEN THE RUC SHOW AN IMPRESSIVE INVERTED TROUGH FEATURE IN THE LOW
LEVELS EXTENDING FROM THE DEEP SFC LOW THROUGH CENTRAL KANSAS.
FRONTOGENESIS WILL BE FAIRLY STRONG IN THE 06 TO 12Z TIME
FRAME...BUT WHERE THIS FGEN SETS UP IS CRITICAL IN THE
FORECAST...AS LOCATIONS JUST WEST OF THIS FGEN FORCING WILL NOT
SEE MUCH PRECIP AT ALL. AFTER A GOOD TELECONFERENCE CALL WITH
NEIGHBORING GLD, GID, ICT, AND OTHERS...ON EXACTLY THE BEST WAY TO
HANDLE THIS SITUATION WITH HEADLINES...HAVE OPTED TO GO WITH A
SNOW AND BLOWING SNOW ADVY ON TOP OF THE HIGH WIND WARNING.
WHEREVER THIS NORTH-SOUTH ORIENTED FGEN BAND SETS UP
OVERNIGHT...THERE MAY BE A 30 TO 50 MILE WIDE CORRIDOR OF
BLIZZARD OR BLIZZARD LIKE CONDITIONS. IT ALL DEPENDS ON THE RATE
OF SNOWFALL REGARDING THE VISIBILITY CRITERIA FOR BLIZZARD...GIVEN
THAT HIGH WIND THRESHOLD WILL LIKELY EASILY BE MET. THE DURATION
OF THE EVENT OVER ANY ONE LOCATION IS VERY UNCERTAIN AND FEEL LESS
THAN 80 PERCENT CONFIDENT (CONFIDENCE CRITERIA FOR WARNING) OF
3-HR BLIZZARD CRITERIA BEING MET AT ANY ONE LOCATION. BUT IT APPEARS
THERE WILL BE QUITE NASTY CONDITIONS ESPECIALLY ALONG I-70
CORRIDOR NEAR HAYS AFTER MIDNIGHT...CONTINUING TO AROUND 12Z OR
SO.

HIGH WINDS SHOULD BEGIN TO ABATE AFTER SUNRISE AS PRESSURE
GRADIENT RELAXES MAINLY IN THE WESTERN ZONES...SHOULD STILL SEE
GUSTING TO 40-55 MPH IN THE SOUTHEASTERN CWA THROUGH MIDDAY. WHEN
THE HIGH WIND WARNING EXPIRES TOMORROW MORNING...WIND ADVISORY
HEADLINE WILL LIKELY HAVE TO COVER SUST 30 MPH WINDS FOR A
MAJORITY OF THE REST OF THE DAY. REST OF FCST TOMORROW NIGHT
THROUGH THURSDAY NOT CHANGED.  -UMSCHEID

DAYS 3-7...

THE MOST SIGNIFICANT WEATHER EXPECTED DURING THE EXTENDED PERIOD
WILL BE A SLIGHT CHANCE FOR SHOWERS ON SATURDAY AND SATURDAY NIGHT,
AND THEN A WARMUP FORECAST FOR NEXT WEEK.

THE UPPER WAVE THAT IS UNDERGOING RAPID CYCLOGENESIS AS IT DIVES
INTO THE CENTRAL CONUS THIS EVENING WILL TURN EAST AND IS FORECAST
TO BE LIFTING BACK NORTHEAST INTO THE GREAT LAKE REGION BY LATE
THURSDAY. THE REMAINDER OF THE WEEK WILL SEE A CONTINUATION OF THE
WEST NORTHWESTERLY FLOW ALOFT.  A WEAK, FAST MOVING SHORTWAVE TROUGH
IS FORECAST TO RIPPLE THROUGH THE UPPER FLOW OVER THE CENTRAL HIGH
PLAINS ON SATURDAY/SATURDAY NIGHT.  THIS MORNINGS GFS IS INDICATING
SOME QPF WITH THIS SYSTEM.  THIS WILL MOST LIKELY BE IN THE FORM OF
SPRINKLES AS THE LOWER LEVELS OF THE ATMOSPHERE WILL BE FAIRLY DRY
AS SURFACE HIGH PRESSURE CONTINUES TO DOMINATE.  FOR NOW WILL
CONTINUE WITH THE SLIGHT CHANCE POPS THAT ARE CURRENTLY IN PLACE FOR
THAT TIME PERIOD.

DURING THE LATTER PART OF THE EXTENDED AND INTO THE 8 TO 10 DAY
PERIOD, THE VARIOUS MEDIUM RANGE MODELS AND ENSEMBLES ARE CONTINUING
TO POINT TOWARD A RIDGE BUILDING OVER THE WESTERN AND CENTRAL CONUS
AND PERHAPS TRENDING TOWARD A MORE SOUTHWESTERLY FLOW PATTERN LATE
IN THE PERIOD.  THE CURRENT FORECAST HIGH TEMPERATURES ARE NEARLY
TEN DEGREES ABOVE THE LATEST MEX NUMBERS AND CLIMO.  HAVE BUMPED UP
TEMPERATURES A FEW MORE DEGREES THROUGH THAT TIME PERIOD BUT EVEN
WARMER TEMPERATURES ARE NOT OUT OF THE QUESTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  32  47  23  64 /  60  10   0   0
GCK  31  47  21  65 /  40  10   0   0
EHA  31  50  22  66 /  20  10   0   0
LBL  31  49  22  66 /  30  10   0   0
HYS  32  46  21  64 /  80  40   0   0
P28  35  47  26  63 /  80  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 PM THIS EVENING TO 10 AM CST WEDNESDAY
FOR KSZ030-KSZ031-KSZ044-KSZ045-KSZ046-KSZ064-KSZ065-KSZ066-
KSZ077-KSZ078-KSZ079-KSZ080-KSZ081-KSZ087-KSZ088-KSZ089-KSZ090.

SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST
WEDNESDAY FOR KSZ030-KSZ031-KSZ045-KSZ046-KSZ065.

HIGH WIND WARNING UNTIL 8 AM CST /7 AM MST/ WEDNESDAY FOR KSZ043-
KSZ061-KSZ062-KSZ063-KSZ074-KSZ075-KSZ076-KSZ084-KSZ085-KSZ086.

&&

FN25/02
Hazardous weather outlook, Nov 14, 3:39 AM CST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
339 AM CST TUE NOV 14 2006

KSZ043-061>063-074>076-084>086-151000-
SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-STEVENS-
SEWARD-
339 AM CST TUE NOV 14 2006 /239 AM MST TUE NOV 14 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM 4 PM CST THROUGH 8 AM
WEDNESDAY MORNING. SUSTAINED VERY STRONG WINDS FROM 35 TO 45 MPH
WITH SOME GUSTS AROUND 60 MPH ARE EXPECTED TO MOVE FROM WEST TO
EAST INTO THE AREA LATER THIS AFTERNOON. THE HIGH WINDS COULD
CAUSE DAMAGE SO MAKE SURE TO SECURE ANY LOOSE OBJECTS. WINDS THIS
STRONG CAN CAUSE DIFFICULT TRAVEL CONDITIONS FOR HIGH PROFILE
VEHICLES TRAVELING ON EAST TO WEST ROADS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HIGHS WINDS ARE EXPECTED TO LAST INTO EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD SEND ANY HIGH WIND OR DAMAGE REPORTS.

KSZ030-031-044>046-064>066-077>081-087>090-151000-
TREGO-ELLIS-LANE-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-GRAY-FORD-
EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER-
339 AM CST TUE NOV 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WATCH REMAINS IN EFFECT THIS EVENING INTO WEDNESDAY
MORNING. WINDS FROM THE NORTH TO NORTHWEST ARE FORECAST TO
INCREASE TO BETWEEN 35 AND 45 MPH WITH GUSTS TO AROUND 60 MPH
BEGINNING AFTER 6 PM FROM WAKEENEY TO DODGE CITY AND ASHLAND,
THEN MOVING EAST TO SAINT JOHN...PRATT AND MEDICINE LODGE BY
MIDNIGHT. MAKE SURE TO SECURE ANY LOOSE OBJECTS THAT COULD CAUSE
DAMAGE IF CAUGHT IN THE HIGH WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HIGH WINDS ARE EXPECTED TO LAST INTO MUCH OF WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY NEED TO RELAY ANY HIGH WIND REPORTS.

06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Stevens

When
November 14, 6:35 PM CST
Where
Stevens forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

This high wind occurred at the Hugoton airport.

High Wind, Morton

When
November 14, 6:50 PM CST
Where
Morton forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

This event occurred at a location 10 miles north of Elkhart.

High Wind, Hamilton

When
November 14, 8:34 PM CST
Where
Hamilton forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

This event occurred in Syracuse.

High Wind, Morton

When
November 14, 8:48 PM CST
Where
Morton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

The event occurred at the Elkhart AMOS site.

High Wind, Seward

When
November 14, 10:15 PM CST
Where
Seward forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

The event occurred at the Liberal airport.

High Wind, Scott

When
November 14, 11:37 PM CST
Where
Scott forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

The event occurred at the Scott City airport.

High Wind, Ford

When
November 15, 12:22 AM CST
Where
Ford forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

This high wind was reported by the KSN-TV weather lab at Linn Elementary school.

High Wind, Ford

When
November 15, 12:31 AM CST
Where
Ford forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

The high wind was reported at the Dodge City airport.

High Wind, Lane

When
November 15, 12:42 AM CST
Where
Lane forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

This high wind was reported by the KSN-TV weather lab at Healy.

High Wind, Ford

When
November 15, 1:00 AM CST
Where
Ford forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

A 16 x 30 foot section of roof was blown off a house.

High Wind, Ford

When
November 15, 2:00 AM CST
Where
Ford forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Power lines were blown down in Wilroads Garden, just southeast of Dodge City.

High Wind, Pratt

When
November 15, 7:13 AM CST
Where
Pratt forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

The high wind was reported at the Pratt airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6607, 6609, 6611, 6612, 6614, 6615, 6617, 6619, 6621, 6623, 6624, 6626.